MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK REVISION TOTAL KNEE SYSTEM; GMK-HINGE EXTENSION STEM - FLUTED Ø 13 L 150

MEDACTA INTERNATIONAL SA GMK REVISION TOTAL KNEE SYSTEM; GMK-HINGE EXTENSION STEM - FLUTED Ø 13 L 150
Model Number 02.07.FCL13150
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 05/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
About 6 and a half years after the primary surgery, the patient came in reporting pain after falling and fracturing her ankle.It was also observed from the x-rays that the femoral stem broke at the time of the fall.The surgeon took all of the femoral implants out and put in new implants.The surgery was completed successfully.
 
Additional Manufacturer Narrative
Clinical evaluation performed by madacta clinical affairs department: about 6.5 years after revision tka in an extremely heavy patient with very bad bone condition, almost certainly resulting from multiple previous surgeries (unreported), a traumatic event causes the fracture of the femoral extension stem, and the femoral part of the implant needs revision.Several conditions that may shorten the active life of the implant, as described in the instructions for use, are simultaneously present in this case: the extremely high mass of the patient, the very thick insert that causes an increase in the lever arm against the femoral stem, the addition of tibial wedges and cones to make for the missing bone, the lack of femoral bone surrounding the junction between stem and component - thus reducing the necessary complementary support, and finally a traumatic event.Under these very unfavourable circumstances, the probability that a traumatic event may cause the fracture of the implant is, of course, increased, and that is what happened, most likely.R&d investigation performed by medacta knee r&d project manager: six and a half years after a revision total knee arthroplasty (tka) in a heavy patient with compromised bone quality, a traumatic event led to the fracture of the femoral extension stem, necessitating revision of the femoral component.Images of the explanted devices show that the extension stem fractured at the level of the female taper connection, which is designed to couple with the femoral component.The images also reveal the explanted tibial insert along with its fixation screw, which is intended to secure the insert to the tibial tray.Closer examination of the extension stem indicates the absence of the fixation screw that serves as a secondary element to reinforce the morse taper connection.In case of fracture at the taper interface, this fixation screw would also be expected to fracture.However, no remaining threaded portion of the screw is visible within the stem.Furthermore, the agent confirmed that the only recovered screw was the one for the tibial insert.This suggests that the fixation screw for the femoral stem may not have been used at the time of the primary implantation.The absence of this secondary fixation component could have adversely affected the mechanical stability of the morse taper connection.Based on the available information, there is no evidence to suggest that this event was caused by a faulty device.Batch review performed on 8 may 2025: lot 162540: (b)(4) items manufactured and released on 15/09/2016.Expiration date: 2021/08/29.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold (considering also resterilized products) with no similar reported event during the period of review.

Brand Name
GMK REVISION TOTAL KNEE SYSTEM
Common Device Name
GMK-HINGE EXTENSION STEM - FLUTED Ø 13 L 150
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key22121867
Report Number3005180920-2025-00504
Device Sequence Number12556658
Product Code JWH
UDI-Device Identifier07630030822957
UDI-Public07630030822957
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K120790
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/29/2021
Device Model Number02.07.FCL13150
Device Lot Number162540
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2025
Initial Report FDA Received Date06/02/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/15/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexFemale
Patient Weight179 KG
Patient RaceBlack Or African American